As a result, for the first time, a set of guidelines tightening up on the use of big doses of such drugs for treating people suffering from schizophrenia or serious mental illness, is to be issued by the college this month. After a review of medication practices the panel of psychiatrists and pharmacologists concluded 'the association of the danger of sudden death with high dose prescription is not firmly established, and more epidemiological evidence is required'.
However their report warns: 'There are grounds for suspicion of an association since deaths have occurred in young, previously healthy people, and it is known that many antipsychotic drugs have, to differing extents, an action in the heart which can cause cardiac conduction abnormalities and which can lead to sudden death.' The report, by Christopher Thompson, Professor of Psychiatry at the University of Southampton, says: 'In spite of the generally positive outcome of care for psychosis, there has arisen a concern over the last few years that a number of deaths may be occurring in psychiatric patients which might be a result of the medication received, rather than a hazard of the severe illnesses from which most patients suffer. In parallel with this there has been unease that some patients are treated with high doses of antipsychotic medication which are above, and sometimes quite markedly above, the recommended guidelines for dose schedules in the British National Formulary (a handbook for doctors).'
The panel met last December and its 'consensus statement', written by Professor Thompson, was adopted as policy by the council of the college this week.
The guidelines stipulate: where possible, discuss with the patient or relatives the reason for the treatment and consider alternatives; all the prescribing decisions are the responsibility of the consultant psychiatrist; a junior trainee psychiatrist is not considered to be sufficiently qualified to take a decision to increase the dose, particularly in emergency and acute situations; a record of the decision and reason for high dose should be made; during high- dose treatment the dose of medication slowly should be increased slowly; the risks due to drug interactions should be considered; and regular checks on pulse, blood pressure and temperature carried out.
Once the guidelines are issued the college will 'audit' practice at local level.
There are no statistics on how many sudden deaths may be caused by over-medication, but Malcolm Lader, Professor of Psychopharmacology at the Maudsley hospital in London, has estimated there is one such death each week.Reuse content